Mom (94) takes 125mg Seroquel, 75 before bed but can’t sleep at night. Very scared and can’t rest. No idea what to do for her anymore. - AgingCare.com

Mom (94) takes 125mg Seroquel, 75 before bed but can’t sleep at night. Very scared and can’t rest. No idea what to do for her anymore.

Follow
Share

Help.

9

Answers

Show:
There´s a reason she is feeling so badly on Seroquel. Seroquel is almost like two drugs in one. The sedative properties don’t kick in until a certain level is reached. There´s a great explanation by a psychiatrist on a blog called The Last Real Psychiatrist. (Link is below, but I’m not really recommending it. I just re-read the blog posts again and was reminded that they´re kind of wacky and profane (while still being accurate and serious in intent.) It could be causing a side effect called akathisia, which is like Hades on earth, a terrible agitated state of mind and body. I would get her to a doctor and get her off that Stuff, personally. 

It even causes cataracts and isn’t suitable for elderly people. In the case of people with both dementia and psychosis, it raised the odds of dying by 60% in studies the FDA did, which averaged only three weeks in length. Hence the black box warning and their decision to not approve it for use in such people. I´d extend it to all elderly people and all if humanity, myself. Causes diabetes, falling, real winner.

thelastpsychiatrist.com/2007/07/the_most_important_article_on.html

Speaking of psychiatrists, I just read an old interview with Dr. Max Fink. He was always interested in pharmaceuticals, and he was there from the beginning when Thorazine was new. He doesn’t like any of the new drugs, including Thorazine. Barbiturates carry some very serious risks including addiction,, but he likes Amytal, because it does work. A doctor today might give you funny look if you mention it, but if you look at how people rate the various sleeping pills in drugs.com, barbiturates like Amytal (e.g., Seconal) are right up there at the top.

Whatever you do, avoid Rozerem/Ramelteon. It was approved by the FDA on very weak research results. (One FDA guy said that people can just stop taking it if it doesn’t work.) It causes insomnia, nightmares, and poor sleep, if it allows sleep at all.

Random: Without any intention of doing so, I cured my terrible insomnia by adding a heaping teaspoon of coconut oil to my morning coffee. I was hoping it would give my whatever Dave Asprey said it would, he of Bulletproof Coffee fame. Namely, better cognition and memory for my mid life-return to school. After 10 days or so, I realized I was waking up at 7:00 am, having slept all night.
Helpful Answer (0)
Reply to CarrieSoCal
Report

Poor dear ... both of you, really. What does Mom do when she can't sleep? Can she safely be left to herself, or do you need to be up when she is? If this were just an aging issue, it would resolve itself by her making up for lost sleep in the daytime. But since she has dementia her sleeping problems usually impact her caregiver also. I think some doctors don't give that any consideration at all.

Seroquel worked wonderfully for my husband. Nearly everyone in my caregiver support group tried Seroquel with their loved ones. It was successful for about half.

Has Seroquel made any difference in your Mom's life? If she is among the population that it doesn't help at all, you might as well ask to have it discontinued.

Do you know what your mom is afraid of at night? (Does she?)

I sincerely hope her geriatrician will have some other options and that one of them will work. It would be great if you could come back here after that appointment. We learn from each other!
Helpful Answer (1)
Reply to jeannegibbs
Report

A geriatrician.
Helpful Answer (0)
Reply to Witsendnj
Report

A geriatrician.
Helpful Answer (2)
Reply to Witsendnj
Report

Is she seeing a geriatrician or a neurologist? Family doctors, many of them, have no idea how to treat the elderly especially those with dementia! Get a different doctor!

Do not tell her that you are taking her to the doctor when you go this week. Come up with another reason, lunch, shopping, a movie. Then maybe pop into the doc and  visit is for you.
Helpful Answer (3)
Reply to gladimhere
Report

She has previously been on xanax and trazadone. The traz made her shake badly. The xanax was stopped but I don’t recall why. We have a night light which she hates. Insists on the dark even though she says she is afraid. Also bought her a weighted blanket. Nothing.

Her best sleep comes for a few hours after breakfast but typically she isn’t sleeping all day.

Her doctor situation isn’t great. It is difficult to get her out for appointments because depending on her “mood” she will refuse to do things so we have tried a visiting physician. Not thrilled with them. Taking her back to a geriatric specialist this week. Fingers crossed that she will be cooperative and go to the visit.
Helpful Answer (2)
Reply to Witsendnj
Report

I think I might explain to the doctor how upsetting this is to everyone involved. There are anti-anxiety meds available. Nighttime distress is very common among the elderly. When the house is quiet and dark, it’s like all their fears and delusions come to the surface. Have you tried a nightlight? How about one of those clocks that plays sounds like rainfall? Also, if she tends to sleep all day, she will be wide awake all night. I’d start with the doctor and don’t accept that “it’s all a part of aging”, because there is help out there.
Helpful Answer (3)
Reply to Ahmijoy
Report

Your second comment has me seeing red😡, you need a different doctor, either a geriatric psychiatrist or a geriatrician.
Helpful Answer (3)
Reply to cwillie
Report

Additionally, dr says it’s part of aging and can’t offer much more help.
Helpful Answer (0)
Reply to Witsendnj
Report

Related
Questions